Hail, Crawford
- When
- September 13, 1:33 PM CST
- Where
- Crawford County, 2.31 mi NNW of Dow City
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -95.520
A surge of moisture streamed north toward Iowa during the afternoon of the 13th. The moisture interacted with a stalled frontal boundary extending nearly east to west across southern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surge of moisture streamed north toward Iowa during the afternoon of the 13th. The moisture interacted with a stalled frontal boundary extending nearly east to west across southern Iowa. CAPE values were in the 1000 to 3000 J/kg range just southwest of the front, with lifted indices of -5 to -8 C. The shear was sufficient at 40 to 50 kts. There was limited CAPE available in the -10 to -30 C layer of the atmosphere with 200 to 700 J/kg available. The downdraft CAPE was between 600 and 900 J/kg. The LCL was quite high over Iowa, near 2000 meters. Precipitable water values increased from around .5 inches in the morning to between 1 and 1.5 inches by late afternoon. The freezing level was between 12,000 and 13,000 feet. Thunderstorms formed over eastern Nebraska and advanced into western Iowa during the early afternoon hours. The storms produced penny to quarter size hail and wind gusts of 60 to 65 MPH in Crawford County. Quarter size hail also fell in from the same cluster of storms as they moved across Guthrie County. The storms continued to move east and eventually formed a line of intense storms from west central into southeast Iowa. They produced nickle size hail and gusty winds, however the heavy rain was more significant with the storms. A band of 1 to 3 inch rainfall occurred from south of Atlantic through Centerville. Isolated 4 inch amounts occurred within this 25 mile wide band. In Appanoose County, flash flooding washed out a significant gravel road south of Centerville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 13, 11:45 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1245 PM CDT MON SEP 13 2010 .SHORT TERM /TODAY/... WEAK SFC TROUGH AXIS IN PLACE ACROSS THE CENTRAL/SOUTHERN CWA...WITH SOME MID LEVEL CLOUDS STRETCHING ACROSS CENTRAL NEBRASKA/IOWA IN VICINITY OF WEAK FRONTAL BOUNDARY ALOFT. ANOTHER WEAK SHORTWAVE TO MOVE THROUGH THE NEARLY ZONAL FLOW ALOFT...AND MOVE INTO IOWA BY TONIGHT. SOUTHERLY FLOW ALOFT WILL INCREASE AHEAD OF THIS WAVE...SENDING MOISTURE NORTHWARD INTO NEBRASKA/WESTERN IOWA BY LATE THIS AFTERNOON. SURFACE WINDS BEGIN TO SHIFT BACK AROUND TO THE SOUTH/SOUTHEAST BY LATE AFTERNOON ACROSS THE WESTERN CWA AS WELL. NOSE OF THETA-E RIDGE ALOFT TO MOVE NORTHWARD AND EASTERN EDGE OF MOISTURE ADVECTION TO BE SITUATED ACROSS EXTREME WESTERN/SOUTHWESTERN CWA BY LATE AFTERNOON. HAVE SOME ELEVATED INSTABILITY...BUT ATMOSPHERE TO REMAIN CAPPED WITH LOWER LEVEL TEMPERATURES IN THE MID TO UPPER TEENS. LOOKS LIKE ANY THUNDERSTORM ACTIVITY WILL LIKELY BE JUST BEYOND THE TODAY PERIOD AS THE SHORTWAVE APPROACHES THE AREA ALOFT AT THIS TIME. H85 TEMPS JUST SLIGHTLY COOLER THAN YESTERDAY...WITH SFC WINDS LIGHTER AND MORE OF AN EASTERLY DIRECTION. WITH THAT SAID...KEPT MAX TEMPS SLIGHTLY COOLER THAN HIGHS FROM THE PREVIOUS DAY. .LONG TERM /TONIGHT THROUGH SUNDAY/... ACTIVE WEATHER APPEARS IN STORE FOR IOWA STARTING TONIGHT AND PERSISTING THROUGH THURSDAY MORNING. STRONG THETA-E AND THERMAL ADVECTION IS EXPECTED TONIGHT AS A SHORTWAVE PASSES THROUGH THE PLAINS. CONVECTION IS FORECAST TO DEVELOP WEST OF THE STATE THIS AFTERNOON AND SPREAD EAST INTO IA OVERNIGHT. THIS CONVECTION WILL BE FED BY A DECENT LLJ AND ASSOCIATED MOISTURE...THEREFORE LOCALIZED HEAVY RAIN WILL BE POSSIBLE TONIGHT. STORMS WILL PROGRESS SOUTHEAST ON TUESDAY WITH PCPN COMING TO AN END BY MIDDAY ACRS THE AREA. ANTICIPATE A LULL IN THE WEATHER FROM THIS TIME INTO EARLY WEDNESDAY AS WEAK SFC RIDGING NUDGES INTO THE STATE. HOWEVER...A MORE VIGOROUS WAVE WILL CROSS THE INTERMOUNTAIN WEST AND PASS INTO THE PLAINS BY WEDNESDAY. THIS WILL INDUCE CYCLOGENESIS IN THE PLAINS ON WEDNESDAY WITH MOISTURE STREAMING NORTHWARD AHEAD OF THE SYSTEM. ANTICIPATE SHOWERS AND THUNDERSTORMS TO DEVELOP AND SPREAD INTO IA DURING THE DAY ON WEDNESDAY AHEAD OF THE SFC LOW. THE THREAT OF PCPN WILL PERSIST INTO WEDNESDAY NIGHT AND EARLY THURSDAY AS MOISTURE TRANSPORT REMAIN STRONG INTO THE STATE. WITH RELATIVELY HIGH PWATS AND DECENT THERMAL GRADIENT ACRS THE STATE...ANTICIPATE STAGE WILL BE SET FOR ANOTHER ROUND OF HEAVY RAINS DURING THIS TIME. INSTABILITY NEVER GETS OUT OF HAND ACRS THE AREA WITH MAIN AXIS OF HIGHER CAPES REMAINING TO THE WEST...THEREFORE DONT ANTICIPATE A LARGE SEVERE THREAT AT THIS TIME BUT WILL CONTINUE TO MONITOR. AS WAVE PASSES LATE WEDNESDAY NIGHT...SUBSIDENCE WILL INCREASE QUICKLY WITH PCPN CUTTING OFF RAPIDLY FROM WEST TO EAST BY THURSDAY MORNING. THEN DRY CONDITIONS WITH WEAK SFC RIDGING WILL HOLD ON THROUGH THE DAY ON FRIDAY PRIOR TO THE ARRIVAL OF ANOTHER FRONT. BOTH GFS AND ECMWF INDICATE SOME ACTIVE WEATHER INTO THE WEEKEND BUT PLENTY CAN CHANGE BETWEEN NOW AND THEN WITH NO CHANGE TO THE GRIDS IN THAT TIME FRAME. && .AVIATION... 13/18Z...CONVECTIVE TRENDS WILL BE THE PRIMARY FOCUS THROUGH THIS PERIOD. EXPECT SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS...THE FIRST OF WHICH IS QUITE ELEVATED...9KFT OR ABOVE...AND JUST CROSSING THE MO RIVER INTO IA NEAR KSUX/KTQE RIGHT NOW. HAVE CARRIED SEVERAL HOURS OF VCSH/CB WORDING AT KFOD TO ACCOUNT FOR THIS...AND MAY HAVE TO INTRODUCE SIMILAR WORDING AT KDSM LATER THIS AFTERNOON. LATER TONIGHT ADDITIONAL AND LIKELY STRONGER CONVECTION SHOULD DEVELOP WEST OF THE MO RIVER REACHING IA EARLY TUE MORNING. THIS SHOULD BE RELATIVELY HIGH BASED AS WELL SO HAVE CARRIED VFR THROUGHOUT THE NIGHT AND TUE MORNING. LOWER CONDITIONS ARE POSSIBLE...BUT CONFIDENCE IN LOCATION AND TIMING NOT GREAT ENOUGH TO CARRY AT THE MOMENT. SIMILAR CONFIDENCE IN CONVECTION...SO NOTHING MORE THAN CB RIGHT NOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS/SMALL LONG TERM...COGIL AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CDT MON SEP 13 2010 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-081>086- 092>097-141100- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN- BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE- STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 555 AM CDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH HEAVY DOWNPOURS AND LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING WITH A HEAVY RAIN THREAT...BEFORE ENDING BY MIDDAY. THUNDERSTORM CHANCES WILL RETURN ON WEDNESDAY INTO EARLY THURSDAY. AT THIS POINT...SEVERE WEATHER APPEARS LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004-015-023-033-034-044-045-057-070-141100- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-CASS- 555 AM CDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL WILL BE THE MAIN THREAT ALONG WITH HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING WITH A HEAVY RAIN THREAT...BEFORE ENDING BY MIDDAY. THUNDERSTORM CHANCES WILL RETURN ON WEDNESDAY INTO EARLY THURSDAY. AT THIS POINT...SEVERE WEATHER APPEARS LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT MON SEP 13 2010 IAZ044-132015- CRAWFORD- 210 PM CDT MON SEP 13 2010 ...STRONG THUNDERSTORMS ENTERING WEST CENTRAL IOWA... AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL MONONA COUNTY...MOVING EAST AT 30 MPH. UP TO PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CHARTER OAK BY 215 PM CDT... ARION AND DOW CITY BY 230 PM CDT... DENISON AIRPORT AND BUCK GROVE BY 240 PM CDT... 9 MILES SOUTH OF VAIL BY 250 PM CDT... MANILLA BY 255 PM CDT... ASPINWALL BY 305 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMALL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 3 NNW DOW CITY 41.96N 95.52W
09/13/2010 E0.75 INCH CRAWFORD IA TRAINED SPOTTER
&&
SMALLThe Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
8 hail, 1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Dime to quarter size hail was partially covering the ground.
Nickel size hail reported at a gas station in Guthrie Center.
Quarter size hail and heavy rain reported.
A spotter reported 2.64 inches of rain in the past 2 hours, along with pea size hail.
Significant gravel road washout south of Centerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249637, 249638, 249639, 249968, 249859, 249863, 249640, 249642, 249641, 249864, 249967.